Methadone Overdose

  1. I don't know much about Methadone,it's uses or side effects. My dad died yesterday morning,and he had been prescribed Methadone 20mg. BID. We are kind of suspicious about it being an overdose. Can anyone tell me anything about this drug?
    •  
  2. 7 Comments

  3. by   OBNURSEHEATHER
    Sheila, I'm so sorry for your loss.

    Methadone is a drug given to opiate addicts. It attaches to the opiate receptors in the brain, kind of "tricking" the body into believing there's something there. This takes away the cravings WITHOUT inducing "high" associated with drug use. (supposedly... I've given Methadone, and I believe it feels good to them, and I believe they become just as addicted to it). After checking my drugbook, I see it is also used for pain treatment, but I have never encountered it this way.

    I believe it may also make the person violently ill if they drink alcohol or do drugs. But I may also be confusing this with Revia, a drug that acts in a similar manner for alcoholics. It's been awhile since my work in rehab.

    What I remember, and what I had thought held true, was that the pt had to go somewhere to get the Methadone. Even as an outpatient. They have somewhere they report to to get their daily doses. Otherwise they would overdose, sell, generally misuse it. With that in mind, I would hope it is only being used for pain management in an inpatient setting.

    Did your father have his own supply at home? Why was he prescribed it? I'm interested... I hope you keep us posted.

    Again, I'm sorry for your loss. It must be difficult this close to the holidays. Feel free to email me.

    Heather
  4. by   rjlrn95
    We use methadone for pain control in one of our local hospitals fairly regular by a couple of our docs.

    Meth is a narcotic analgesic of the morphine type. 15-20 mg is an initial loading dose for analgesia use, but other med hx, how often prescribed, what was pt in hosp for etc will have a bearing on use. 20 mg, IN AND OF ITSELF, is not an overdose.

    I am very sorry to hear of your loss and my prayers will be with you.

    If you could post more info maybe we could help sort it out better.
    Last edit by rjlrn95 on Dec 15, '01
  5. by   oramar
    I have seen three cases of methadone overdose in which the person took their normal methadone dose and then drank heavily. The two depressants together are deadly.
  6. by   rjlrn95
    Yes, there are very dangerous interactions, just like other narcs.

    I took the question as being only about the dosage itself. A common analgesic dose for maint. pain control is 5 mg qd, BUT
    20 mg is a loading dose.

    Hopefully this was given with the explanation that you do not drink with this drug.
  7. by   Cubby
    Originally posted by OBNURSEHEATHER
    Sheila, I'm so sorry for your loss.

    Methadone is a drug given to opiate addicts. It attaches to the opiate receptors in the brain, kind of "tricking" the body into believing there's something there. This takes away the cravings WITHOUT inducing "high" associated with drug use. (supposedly... I've given Methadone, and I believe it feels good to them, and I believe they become just as addicted to it). After checking my drugbook, I see it is also used for pain treatment, but I have never encountered it this way.

    I believe it may also make the person violently ill if they drink alcohol or do drugs. But I may also be confusing this with Revia, a drug that acts in a similar manner for alcoholics. It's been awhile since my work in rehab.

    What I remember, and what I had thought held true, was that the pt had to go somewhere to get the Methadone. Even as an outpatient. They have somewhere they report to to get their daily doses. Otherwise they would overdose, sell, generally misuse it. With that in mind, I would hope it is only being used for pain management in an inpatient setting.

    Did your father have his own supply at home? Why was he prescribed it? I'm interested... I hope you keep us posted.

    Again, I'm sorry for your loss. It must be difficult this close to the holidays. Feel free to email me.

    Heather
    Thank you for the concern. My dad had the Methadone perscribed for him by the VA for uncontrollable pain (osteo of the spine) he had been taking it for over a year without any problem. That is one of the main reasons I am concerned. I kinda wonder if he "just gave up"
  8. by   rjlrn95
    Chronic pain is so very hard to handle and it could be that your father just couldn't go on anymore. It is terrible to lose a loved one at the holidays, I lost my mother on 12/22/97, but know that he no longer hurts and is in a better place.
  9. by   willie2001
    Shiela, I don't know anything about Methadone. I do want you to know that I am sorry for your loss. My own dad died a year ago on Dec. 9. It is tough to lose a parent and even tougher at the holidays. My thoughts and prayers are with you.

close